Studia Logica

, Volume 85, Issue 1, pp 41–73 | Cite as

An Institution-Independent Proof of the Robinson Consistency Theorem

  • Daniel Gâinâ
  • Andrei Popescu


We prove an institutional version of A. Robinson’s Consistency Theorem. This result is then appliedto the institution of many-sorted first-order predicate logic and to two of its variations, infinitary and partial, obtaining very general syntactic criteria sufficient for a signature square in order to satisfy the Robinson consistency and Craig interpolation properties.


institution Robinson consistency Craig interpolation elementary diagram many-sorted first-order logic 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Aiguier, M., and F. Barbier, ‘On a generalization of some results of model theory: Robinson, Craig and Beth theorems’. Submitted. (Ask authors for current version at aiguier, Scholar
  2. [2]
    Andr' emeti, and I. Sain, ‘Craig property of a logic and decomposability eka, H., I. N' of theories’, in P. Dekker and M. Stokhof (eds.), Proceedings ofthe Ninth Amsterdam Colloquium, vol. 3229 of Lecture Notes in Computer Science, 1993, pp. 87–93.Google Scholar
  3. [3]
    Barwise, J., and J. Feferman, Model-Theoretic Logics, Springer, 1985.Google Scholar
  4. [4]
    Bergstra, J., J. Heering, and P.Klint, ‘Module algebra’, Journal of the Association for Computing Machinery, 37(2):335–372, 1990. An Institution-Independent Proof of the Robinson Consistency TheoremGoogle Scholar
  5. [5]
    Bicarregui, D. G. J., T. Dimitrakos and T. Maibaum, ‘Interpolation in practical formal development’, Logic Journal of the IGPL, 9(1):231–243, 2001.CrossRefGoogle Scholar
  6. [6]
    Borzyszkowski, T., ‘Generalized interpolation in CASL’, Inf. Process. Lett., 76(1–2):19–24, 2000.CrossRefGoogle Scholar
  7. [7]
    Borzyszkowski, T., ‘Logical systems for structured specifications’, Theor. Comput. Sci., 286(2):197–245, 2002.CrossRefGoogle Scholar
  8. [8]
    Burmeister, P., A Model Theoretic Oriented Appraoch to Partial Algebras, Akademie-Verlag Berlin, 1986.Google Scholar
  9. [9]
    Burstall, R., and J. Goguen, ‘Semantics of Clear’, Unpublished notes handed out at the 1978 Symposium on Algebra and Applications. Stefan Banach Center, Warsaw, Poland, 1978.Google Scholar
  10. [10]
    Cengarle, M. V., Formal Specifications with High-Order Parametrization, PhD thesis, Institute for Informatics, Ludwig-Maximilians University, Munich, 1994.Google Scholar
  11. [11]
    Chang, C. C., and H. J. Keisler, Model Theory, North Holland, Amsterdam, 1973.Google Scholar
  12. [12]
    CoFI task group on semantics, CASL — The Common Algebraic Specification Language, Semantics,, July 1999.
  13. [13]
    Craig, W., ‘Linear reasoning. A new form of the Herbrand-Gentzen Theorem’, Journal of Symbolic Logic, 22:250–268, 1957.CrossRefGoogle Scholar
  14. [14]
    Diaconescu, R., Institution-independent Model Theory, Book draft. (Ask author for current version at
  15. [15]
    Diaconescu, R., ‘Institution-independent ultraproducts’, Fundamenta Informaticae, 55(3–4):321–348, 2003.Google Scholar
  16. [16]
    Diaconescu, R., ‘Elementarydiagrams in institutions’. Journal of Logic and Computation, 14(5):651–674, 2004.CrossRefGoogle Scholar
  17. [17]
    Diaconescu, R., ‘Herbrand theorems in arbitrary institutions’, Inf. Process. Lett., 90:29–37, 2004.CrossRefGoogle Scholar
  18. [18]
    Diaconescu, R., ‘An institution-independent proof of Craig interpolation theorem’, Studia Logica, 77(1):59–79, 2004.CrossRefGoogle Scholar
  19. [19]
    Diaconescu, R., ‘Interpolation in Grothendieck institutions’, Theor. Comput. Sci., 311:439–461, 2004.CrossRefGoogle Scholar
  20. [20]
    Diaconescu, R., J. Goguen, and P. Stefaneas, ‘Logical support for modularization’, in G. Huet and G. Plotkin (eds.), Logical Environments, Cambridge, 1993, pp. 83–130.Google Scholar
  21. [21]
    Dimitrakos, T., and T. Maibaum, ‘On a generalised modularization theorem’, Inf. Process. Lett., 74(2):65–71, 2000.CrossRefGoogle Scholar
  22. [22]
    Feferman, S., ‘Lectures on proof theory’, in M. Lob (ed.), Proceedings of the Summer School in Logic, Lecture Notes in Mathematics, vol. 70, pp. 1–107, 1968.Google Scholar
  23. [23]
    G.a, D., and A. Popescu, ‘An institution-independent generalization of Tarski's ain. elementary chain theorem’, Journal of Logic and Computation, To appear.Google Scholar
  24. [24]
    Goguen, J., and R. Burstall, ‘Institutions: Abstract model theory for specification and programming’, Journal of the Association for Computing Machinery, 39(1):95–146, January 1992.Google Scholar
  25. [25]
    Keisler, H. J., Model Theory for Infinitary Logic, North-Holland, 1971.Google Scholar
  26. [26]
    Mac Lane, S., Categories for the Working Mathematician, Springer, 1971.Google Scholar
  27. [27]
    Madar' asz, J. X., ‘Interpolation and amalgamation; Pushing the limits. Part ii’, Studia Logica, 62(1):1–19, 1999.CrossRefGoogle Scholar
  28. [28]
    Makkai, M., and R. Par' e, Accessible Categories: The Foundations of Categorical Model Theory, Providence, 1989.Google Scholar
  29. [29]
    Makkai, M., and G. Reyes, ‘First order categorical logic’, Lecture Notes in Mathematics, (611), 1977.Google Scholar
  30. [30]
    McMillan, K. L., ‘Interpolation and sat-based model checking’, in Computed Aided Verification 2003, vol. 2725 of Lecture Notes in Computer Science, Springer-Verlag, 2003, pp. 1–13.Google Scholar
  31. [31]
    McMillan, K. L., ‘An interpolating theorem prover’, in TACAS, vol. 2988, 2004, pp. 16–30.Google Scholar
  32. [32]
    Meseguer, J., ‘General logics’. in H.-D. Ebbinghaus et al. (eds.), Proceedings, Logic Colloquium 1987, North-Holland, 1989, pp. 275–329.Google Scholar
  33. [33]
    Monk, J. D., Mathematical Logic, Springer-Verlag, 1976.Google Scholar
  34. [34]
    Mossakowski, T., J. Goguen, R. Diaconescu, and A. Tarlecki, ‘What is a logic?’, in J.-Y. Beziau (ed.), Logica Universalis, Birkhauser, 2005, pp. 113–133.Google Scholar
  35. [35]
    Mundici, D., ‘Compactness + Craig interpolation = Robinson consistency in any logic’, Manuscript, University of Florence, 1979.Google Scholar
  36. [36]
    Mundici, D., ‘Robinson consistency theorem in soft model theory’, Atti Accad. Nat. Lincei. Redingoti, 67:383–386, 1979.Google Scholar
  37. [37]
    Mundici, D., ‘Robinson's consistency theorem in soft model theory’, Trans. of the AMS, 263:231–241, 1981.CrossRefGoogle Scholar
  38. [38]
    Nelson, G., and D. C. Oppen, ‘Simplification by cooperating decision procedures’, ACM Trans. Program. Lang. Syst., 1(2):245–257, 1979.CrossRefGoogle Scholar
  39. [39]
    Oppen, D. C., ‘Complexity, convexity and combinations of theories’, Theoretical Computer Science, 12:291–302, 1980.CrossRefGoogle Scholar
  40. [40]
    Petria, M., and R. Diaconescu, ‘Abstract Beth definability institutionally’, Submitted. (Ask authors for current version at
  41. [41]
    Reichel, H., Structural Induction on Partial Algebras, Akademie-Verlag Berlin, 1984.Google Scholar
  42. [42]
    Robinson, A., ‘A result on consistency and its application to the theory of definition’, vol. 59 of Konikl. Ned. Akad. Wetenschap. (Amsterdam)Proc A, 1956, pp. 47–58.Google Scholar
  43. [43]
    Roşu, G., and J. Goguen, ‘On equational Craig interpolation’, Journal of Universal Computer Science, 6(1):194–200, 2000.Google Scholar
  44. [44]
    Rodenburg, P.H., ‘A simple algebraic proof of the equational interpolation theorem’, Algebra Universalis, 28:48–51, 1991.CrossRefGoogle Scholar
  45. [45]
    Sain, I., ‘Beth's and Craig's properties via epimorphisms and amalgamation in algebraic logic’, in Algebraic Logic and Universal Algebra in Computer Science, 1988, pp. 209–225.Google Scholar
  46. [46]
    Salibra, A., and G. Scollo, ‘A soft stairway to institutions’, in M. Bidoit and C. Choppy (eds.), Recent Trends in Data Type Specification, vol. 655 of Lecture Notes in Computer Science, Springer-Verlag, 1992, pp. 310–329.Google Scholar
  47. [47]
    Salibra, A., and G. Scollo, ‘Interpolation and compactness in categories of pre- institutions’, Math. Struct. in Comp. Science, 6:261–286, 1996. An Institution-Independent Proof of the Robinson Consistency TheoremCrossRefGoogle Scholar
  48. [48]
    Sannella, D., and A. Tarlecki, ‘Specifications in an arbitrary institution’, Information and Control, 76:165–210, 1988.Google Scholar
  49. [49]
    Tarlecki, A., ‘Bits and pieces of the theory of institutions’, in D. Pitt, S. Abramsky, A. Poign' e, and D. Rydeheard (eds.), Proceedings, Summer Workshop on Category Theory and Computer Programming, Lecture Notes in Computer Science, vol. 240, Springer, 1986, pp. 334–360.Google Scholar
  50. [50]
    Tarlecki, A., ‘On the existence of free models in abstract algebraic institutions’, Theoretical Computer Science, 37:269–304, 1986.CrossRefGoogle Scholar
  51. [51]
    Tarlecki, A., ‘Quasi-varieties in abstract algebraic institutions’, Journal of Computer and System Sciences, 33(3):333–360, 1986.CrossRefGoogle Scholar
  52. [52]
    Tinelli, C., and C. Zarba, ‘Combining decision procedures for sorted theories’, in J.J. Alferes and J. A.Leite (eds.), Logics in Artificial Intelligence, vol. 3229 of Lecture Notes in Computer Science, Springer, 2004, pp. 641–653.Google Scholar
  53. [53]
    Weiss, W. A. R., and C. D'Mello, ‘Fundamentals of model theory’, Lecture Notes, University of Toronto, 1997.Google Scholar
  54. [54]
    Wirsing, M., ‘Structured specifications: Syntax, semantics and proof calculus’, in F. Bauer, W. Bauer, and H. Schwichtenberg (eds.), Logic and Algebra of Specification, vol. 94 of NATO ASI Series F: Computer and System Sciences, Springer-Verlag, 1991, pp. 411–442.Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  1. 1.Şcoala Normalâ SuperioarâBucharestRomania
  2. 2.Dept. of Fundamentals of Computer Science Faculty of Mathematics and InformaticsUniversity of BucharestBucharestRomania

Personalised recommendations